Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Omaha, NE

August 20, 2018Douglas County, Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at Aug 20, 2018, 8:06 AM CDT for Douglas County, Nebraska; Pottawattamie County, Iowa. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 8:06 AM CDT (13:06 UTC)
Expired
Aug 20, 2018, 2:00 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Pottawattamie County, IA, Douglas County, NE

The radar

The Omaha radar (KOAX), 48 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:11 AM CDTFLASH FLOOD2 Sse Carter Lake, IASTREET FLOODING. WATER HALFWAY UP ON CARS.
Aug 20, 8:29 AM CDTFLASH FLOOD2 W Council Bluffs, IAROAD CLOSED DUE TO FLOODING.
Aug 20, 9:57 AM CDTFLASH FLOOD3 Ene Council Bluffs, IAROADS UNDER WATER. LOW LAND FLOODING.
Aug 20, 11:14 AM CDTFLASH FLOOD5 Ne Omaha, NEROAD CLOSED DUE TO HIGH WATER.
Aug 20, 11:28 AM CDTHEAVY RAIN 6.227 Ene Omaha, NERAINFALL SINCE MIDNIGHT. 7.65 STORM TOTAL.
Aug 20, 12:26 PM CDTHEAVY RAIN 6.64 Ne Omaha, NESTORM TOTAL RAIN.
Aug 20, 12:27 PM CDTFLASH FLOOD6 Ene Omaha, NEFLOODING ON ABBOTT DRIVE.
Aug 20, 12:47 PM CDTFLASH FLOOD3 S Crescent, IAWATER GOING OVER JOSLIN AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS53 KOAX 201306
FFWOAX
IAC155-NEC055-201900-
/O.NEW.KOAX.FF.W.0020.180820T1306Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
806 AM CDT MON AUG 20 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southwestern Pottawattamie County in southwestern Iowa...
  Eastern Douglas County in east central Nebraska...

* Until 200 PM CDT.

* At 801 AM CDT, Doppler radar indicated that heavy rain had fallen 
  across the warned area...with rain expected to continue this 
  morning. Radar estimates that amounts of 2 to 5 inches have 
  already fallen. There have been reports of street flooding in 
  Council Bluffs...with water half way up on some cars.

* Some locations that will experience flooding include...
  Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Treynor,
  Underwood, Macedonia, Carter Lake, Crescent, McClelland, Old Town
  Park, Lake Manawa State Park, Hitchcock Nature Center and Narrows
  River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4117 9538 4118 9584 4119 9586 4119 9603
      4139 9607 4139 9595 4141 9593 4142 9593
      4142 9557

$$

ADP
3 follow-up statements
926 
WGUS73 KOAX 201538
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1038 AM CDT MON AUG 20 2018

IAC155-NEC055-201900-
/O.CON.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
1038 AM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN POTTAWATTAMIE AND EASTERN DOUGLAS COUNTIES...

At 1036 AM CDT, Doppler radar indicated heavy rain continued across 
the warned area. 4 to 6 inches of rain have already fallen. And 
additional heavy rain will continue through the remainder of the 
morning. Flash flooding has been reported in a few locations in 
Council Bluffs, and may be occurring near downtown Omaha as well. 

Some locations that will experience flooding include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Treynor,
Underwood, Macedonia, Carter Lake, Crescent, McClelland, Old Town
Park, Lake Manawa State Park, Hitchcock Nature Center and Narrows
River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4117 9538 4118 9584 4119 9586 4119 9603
      4139 9607 4139 9595 4141 9593 4142 9593
      4142 9557

$$

DEWALD
728 
WGUS73 KOAX 201626
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1126 AM CDT MON AUG 20 2018

IAC155-NEC055-201900-
/O.CON.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
1126 AM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN POTTAWATTAMIE AND EASTERN DOUGLAS COUNTIES...

At 1123 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to 6 inches of rain has already fallen today, and another 
inch of ran could still occur through this afternoon. Flash flooding 
is already occurring in a few spots in downtown Omaha and Council 
Bluffs. 

Some locations that will experience flooding include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Carter Lake,
Crescent, Lake Manawa State Park, Hitchcock Nature Center and Narrows
River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4118 9570 4118 9584 4119 9586 4119 9603
      4139 9607 4139 9595 4141 9593 4142 9593
      4142 9570

$$

DEWALD
651 
WGUS73 KOAX 201857
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
157 PM CDT MON AUG 20 2018

IAC155-NEC055-201903-
/O.EXP.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
157 PM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN POTTAWATTAMIE AND EASTERN
DOUGLAS COUNTIES WILL EXPIRE AT 200 PM CDT...

The heavy rain threat has greatly diminished, thus the flash flood 
warning that was in effect until 1 pm will be allowed to expire. 
However, due to the excessive rainfall of 4 to 6 inches that has 
previously fallen over the last several hours, a general, areal 
flood threat will continue into the evening. Please continue to heed 
any remaining road closures. Do not drive into flooded areas.

LAT...LON 4118 9570 4118 9584 4119 9586 4119 9603
      4139 9607 4139 9595 4141 9593 4142 9593
      4142 9570

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:14 AM CDT, 52 minutes earlier.

Area forecast discussion, Aug 20, 7:14 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
714 AM CDT Mon Aug 20 2018

.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Aug 20 2018

A majestic low pressure system was prominent on water vapor
imagery this morning, centered over southeast Nebraska/northern
Kansas. At the surface, low pressure deepened over northwest
Missouri. The surface low will continue to rotate into
southeastern Iowa this morning. Moderate precipitation associated
with the deformation zone of this system continued a along and
east of the Missouri river throughout southwest Iowa overnight.
Latest model runs have continued to shift heaviest precipitation
further east into southcentral Iowa through this morning. While
most of the forecast area will likely receive at least some
rainfall through the morning hours as the low rotates through,
current guidance suggests generally additional accumulations of 1"
or less can be expected across most of eastern Nebraska, with
higher amounts up 3" along and east of the Missouri River. Of
course locally higher amounts may be possible, especially in
southwest Iowa. Based on this new data, decided to trim Flash
Flood Watch to highlight the main threat east of the Missouri
River. Showers will diminish in coverage this afternoon, with
precip finally moving east of the forecast area Monday evening.

In addition to the heavy rainfall, gusty winds will also be a factor
Monday. A strong LLJ approaching 50kts will move through the area
this morning. Anticipate gusts around 30-40kts could mix down at
the surface with isolated stronger gusts probable. The combination
of strong winds and saturated soil could lead to isolated tree
damage. Winds are expected to diminish along with precip as the
system moves out Monday evening.

Dry weather is expected Tuesday through Wednesday. Temperatures will
remain below normal, in the mid to upper 70s both days, but will
gradually warm through midweek.

.LONG TERM...(Wednesday night through Sunday)
Issued at 322 AM CDT Mon Aug 20 2018

Temperatures will continue to heat up into the 80s and close to 90
by the weekend.  Dry weather will continue Thursday before
precipitation chances increase Friday as a shortwave moves through
the region. High pressure builds across the southeastern US over the
weekend, but models continue to diverge on exact details. While
Saturday appears to remain dry, the ECMWF differs from the GFS,
which brings at least a slight chance for precipitation to the
region on Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon Aug 20 2018

A strengthening surface low pressure over southwest Iowa will
bring rain and IFR to MVFR visibilities across southwest Iowa and
eastern Nebraska until 21/00Z. Strong northwest surface winds with
gusts greater than 30 kts at KOMA. Strongs surface winds will
persist until 23Z-00Z as low moves eastward out of the area. In
addition LLWS of 50 kts is forecast at KOMA from 14Z to 18Z at
2000 feet.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until noon CDT today for NEZ015-033-034-044-
     045-051>053-066>068-090>093.

IA...Flash Flood Watch until noon CDT today for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Smith
Hazardous weather outlook, Aug 20, 3:47 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
347 AM CDT Mon Aug 20 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-202300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
347 AM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Showers and a few scattered thunderstorms will continue today.
Areas of heavy rain are expected, with additional amounts
reaching 1 to 3 inches. Flash flooding is possible, especially in
southeast Nebraska and southwest Iowa. Severe storms are not
expected.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible on Friday.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. But
please pass along any rain amounts of over 2 inches or other
significant reports, including flooding.

In the hours before

Local storm report, Aug 20, 7:08 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       OAKLAND                 41.31N 95.40W
08/20/2018  M5.00 INCH       POTTAWATTAMIE      IA   PUBLIC

            STREET FLOODING AND OVER 5" OF RAIN
            MEASURED.

&&

KG
Local storm report, Aug 20, 7:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       3 ENE OMAHA             41.27N 95.96W
08/20/2018  M3.83 INCH       DOUGLAS            NE   TRAINED SPOTTER

&&
Local storm report, Aug 20, 8:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       1 NNW MAGNOLIA          41.69N 95.88W
08/20/2018  E6.00 INCH       HARRISON           IA   PUBLIC

&&
Local storm report, Aug 20, 8:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       LOGAN                   41.64N 95.79W
08/20/2018  E6.40 INCH       HARRISON           IA   PUBLIC

&&
Local storm report, Aug 20, 8:04 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
804 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       HERMAN                  41.67N 96.21W
08/20/2018  E3.30 INCH       WASHINGTON         NE   PUBLIC

&&
Local storm report, Aug 20, 8:05 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 AM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE TEKAMAH           41.76N 96.18W
08/20/2018  M3.23 INCH       BURT               NE   ASOS

            24 HOUR RAINFALL.

&&

HB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:57 PM CDTRiver Flood WarningOAXOtoe4 days
Aug 19, 11:57 PM CDTRiver Flood WarningOAXNemaha5 days
Aug 19, 11:57 PM CDTRiver Flood WarningOAXRichardson5 days
Aug 20, 5:33 AM CDTSpecial Weather StatementOAXDouglas, Sarpy42 min
Aug 20, 8:54 AM CDTAreal Flood WarningOAXBurt, Cuming, Dodge, Thurston, Washington15 hr
Aug 20, 10:15 AM CDTFlash Flood WarningOAXCass, Douglas, Sarpy4 hr
Aug 20, 10:28 AM CDTRiver Flood WarningOAXCass3 days
Aug 20, 11:22 AM CDTRiver Flood AdvisoryOAXDouglas, Sarpy51 hr
Aug 20, 1:48 PM CDTAreal Flood WarningOAXCass, Dodge, Douglas, Sarpy, Saunders, Washington9 hr
Aug 20, 5:07 AM CDTFlash Flood WarningOAXHarrison, Pottawattamie, Shelby6 hr
Aug 20, 5:23 PM CDTRiver Flood WarningOAXFremont28 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.